Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

White Clot Syndrome: Peripheral Vascular Complications of Heparin Therapy

White Clot Syndrome: Peripheral Vascular Complications of Heparin Therapy Abstract • Heparin sodium-induced thrombosis is insidious and difficult to diagnose. If untreated, it results in death or major amputation. We have treated seven patients with thromboses resulting from platelet aggregation induced by heparin. Four patients had acute arterial ischemia of the lower extremity, venous gangrene developed in two, and one patient had an occluded autogenous vein femoral popliteal bypass in the immediate postoperative period. The platelet count was noticeably reduced in affected patients. White platelet thrombi were noted in four patients, three of whom had acute arterial occlusion. A white thrombus was the cause of immediate failure of a femoral popliteal graft. Electron microscopic examination of these thrombi demonstrated predominantly fibrin platelet aggregates with an occasional entrapped WBC and a rare RBC. All patients receiving heparin therapy must have platelet counts performed regularly. If thrombocytopenia is detected, platelet aggregation studies are indicated. When abnormal platelet aggregation is noted, heparin therapy should be reversed with protamine sulfate and the patient treated with low-molecular-weight dextran and warfarin sodium. (Arch Surg 114:372-377, 1979) References 1. Babcock RB, Dumper CW, Scharfman WB: Heparin-induced immune thrombocytopenia . N Engl J Med 295:237-241, 1976.Crossref 2. Nelson JC, Lerner RG, Goldstein R, et al: Heparin-induced thrombocytopenia . Arch Intern Med 138:548-552, 1978.Crossref 3. Fratantoni JC, Pollet R, Gralnick HR: Heparin-induced thrombocytopenia: Confirmation of diagnosis with in vitro methods . Blood 45:395-401, 1975. 4. Baird RA, Convery FR: Arterial thromboembolism in patients receiving systemic heparin therapy . J Bone Joint Surg 59:1061-1064, 1977. 5. Bell WR, Tomasulo PA, Alving BM, et al: Thrombocytopenia occurring during the administration of heparin . Ann Intern Med 86:155-160, 1976.Crossref 6. Spurr AB: A low viscosity epoxy resin embedding medium for electron microscopy . J Ultrastruct Res 26:31-43, 1969.Crossref 7. Rhodes GR, Dixon RH, Silver D: Heparin-induced thrombocytopenia . Ann Surg 186:752-758, 1977.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Surgery American Medical Association

White Clot Syndrome: Peripheral Vascular Complications of Heparin Therapy

Loading next page...
 
/lp/american-medical-association/white-clot-syndrome-peripheral-vascular-complications-of-heparin-3Qna5u5MA2
Publisher
American Medical Association
Copyright
Copyright © 1979 American Medical Association. All Rights Reserved.
ISSN
0004-0010
eISSN
1538-3644
DOI
10.1001/archsurg.1979.01370280026004
Publisher site
See Article on Publisher Site

Abstract

Abstract • Heparin sodium-induced thrombosis is insidious and difficult to diagnose. If untreated, it results in death or major amputation. We have treated seven patients with thromboses resulting from platelet aggregation induced by heparin. Four patients had acute arterial ischemia of the lower extremity, venous gangrene developed in two, and one patient had an occluded autogenous vein femoral popliteal bypass in the immediate postoperative period. The platelet count was noticeably reduced in affected patients. White platelet thrombi were noted in four patients, three of whom had acute arterial occlusion. A white thrombus was the cause of immediate failure of a femoral popliteal graft. Electron microscopic examination of these thrombi demonstrated predominantly fibrin platelet aggregates with an occasional entrapped WBC and a rare RBC. All patients receiving heparin therapy must have platelet counts performed regularly. If thrombocytopenia is detected, platelet aggregation studies are indicated. When abnormal platelet aggregation is noted, heparin therapy should be reversed with protamine sulfate and the patient treated with low-molecular-weight dextran and warfarin sodium. (Arch Surg 114:372-377, 1979) References 1. Babcock RB, Dumper CW, Scharfman WB: Heparin-induced immune thrombocytopenia . N Engl J Med 295:237-241, 1976.Crossref 2. Nelson JC, Lerner RG, Goldstein R, et al: Heparin-induced thrombocytopenia . Arch Intern Med 138:548-552, 1978.Crossref 3. Fratantoni JC, Pollet R, Gralnick HR: Heparin-induced thrombocytopenia: Confirmation of diagnosis with in vitro methods . Blood 45:395-401, 1975. 4. Baird RA, Convery FR: Arterial thromboembolism in patients receiving systemic heparin therapy . J Bone Joint Surg 59:1061-1064, 1977. 5. Bell WR, Tomasulo PA, Alving BM, et al: Thrombocytopenia occurring during the administration of heparin . Ann Intern Med 86:155-160, 1976.Crossref 6. Spurr AB: A low viscosity epoxy resin embedding medium for electron microscopy . J Ultrastruct Res 26:31-43, 1969.Crossref 7. Rhodes GR, Dixon RH, Silver D: Heparin-induced thrombocytopenia . Ann Surg 186:752-758, 1977.Crossref

Journal

Archives of SurgeryAmerican Medical Association

Published: Apr 1, 1979

References